Case: An 8-year-old boy with Down syndrome. He was born at 36 week of gestation, birth weight was 1668 g (-2.5 SD). He complicated transient hyperinsulinemia (THI) treated with diazoxide for 2 months and hypothyroidism continuing treatment with levothyroxine. He was not detected transient abnormal myelopoiesis at neonatal period. He was diagnosed with precursor B-cell acute lymphoblastic leukemia (ALL) at age 8 years and started chemotherapy with a steroid, and blood sugar more than 200 mg/dl has become prolonged. Based on the combined the drug use (steroids, L-Asparaginase) and serum C-peptide immunoreactivity 5.8 ng/ml (HOMA-R 6.9) in blood, we were diagnosed with drug-induced diabetes and started insulin treatment. After that, hyperglycemia appeared only when steroids and L-Asparaginase were administered, and insulin infusion were used intermittently. Eight months after the initiation of chemotherapy, prolonged hyperglycemia and low serum C-peptide immunoreactivity levels were observed even in the intermittent period of treatment, and an anti-gultamic acid decarboxylase (anti-GAD) positive was found (12.5 U/ml), and we diagnosed type 1 diabetes. HbA1c have been difficult to evaluate accurately due to the effects of anemia and blood transfusion associated with chemotherapy. The HLA type was DRB1*0405-DQB1*0401, a highest risk haplotype of type 1 diabetes.
Consideration: Because anti-GAD have not been evaluated before chemotherapy for ALL, it is unknown from when anti-GAD was presented. In this case, it is considered that the decrease in β-cell function is due to the combined influence of THI, glucose toxicity due to drug-induced hyperglycemia, and genetic background.
Conclusion: We experienced a case that presented with THI at birth was diagnosed with type 1 diabetes during ALL treatment at childhood. Even if it is considered secondary diabetes from the treatment history, autoantibodies should measure to distinguish type 1 diabetes.
19 - 21 Sep 2019
European Society for Paediatric Endocrinology